MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT011H
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/18/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the pet lock was separated on the proximal end of the pusher assembly and the pull wire was retracted from the distal detachment tip (ddt).The embolization coil was detached from the pusher assembly and embolization coil had kinks and offset coil winds.The pusher assembly was bent approximately 74.0 cm and 95.0 cm from the proximal end.The introducer sheath was not returned for evaluation.Embolization coil was detached from its pusher assembly; therefore, functional testing was not performed.Conclusions: evaluation of the returned device revealed a device with a detached embolization coil and separated proximal pet lock.The reported complaint mentioned the smart coil was unable to advance through its introducer sheath.The introducer sheath was not returned for evaluation; therefore, the reported complaint was unable to be confirmed.Further evaluation revealed an embolization coil with kinks and offset coil winds.Based on the reported complaint and return condition, the kinks and offset coil winds are likely incidental to the complaint and may have occurred during packaging for return to penumbra.Further evaluation revealed a detached embolization coil.The pet lock was separated and the pull wire was retracted from the distal detachment tip (ddt).If this occurs, the embolization coil will detach as intended.Based on the reported complaint, the detachment of the embolization coil is likely incidental to the reported complaint.The root cause of the detachment was unable to be determined.Further evaluation revealed kinks on the pusher assembly.Based on the return condition and the reported complaint, the kinks are likely incidental to the complaint and may have occurred during packaging for return to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance a smart coil through its introducer sheath and into the non-penumbra microcatheter.Therefore, the smart coil was removed, and the procedure was completed using new coils and the same microcatheter.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8082068
Report Number3005168196-2018-02268
Device Sequence Number19275067
Product Code HCG
UDI-Device Identifier00814548015170
UDI-Public00814548015170
Combination Product (Y/N)Y
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 10/19/2018
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/22/2022
Device Catalogue Number400SMTXSFT011H
Device Lot NumberF78796
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/29/2018
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/19/2018
Initial Report FDA Received Date11/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005